Jump to content


Photo

Rebound Cataplexy


  • Please log in to reply
3 replies to this topic

#1 rockingchair

rockingchair

    Member

  • Members
  • 7 posts

Posted 25 July 2013 - 01:16 PM

Hi guys,

 

I was just diagnosed last week. I've been weaning down off a medication that gave me some dangerous side effects. As it turns out, it was somewhat suppressing my cataplexy (before I knew I had Cataplexy). Ive been slowly weaning off it since April and it was since then I put two and two together and got my N diagnosis. I've to get down to zero for my sleep study. I tried three nights at 10mg and have been cripled ever since. I had such extreme attacks my body was jerking like a full seizure. I couldn't walk for 24 hours. The doctor told me this is severe rebound cataplexy and the N horse is bolting from where it is hidden. It looks like i really do have severe C. My husband made me laugh at lunch and my head went into my lunch. Awful stuff. Anyone else ever had this? Does it settle down after a couple of weeks? I'm hopeful that since my other meds inadvertently suppressed it somewhat, then when I start my proper meds I should be hopeful that it can be controlled. I just cant imagine living like this forever.

 

Perhaps the stress of being diagnosed caused this also? Do times of severe stress (life changing stress) like this cause a temporary worsening of symptoms?

 

Thanks in advance.



#2 Ferret

Ferret

    Member

  • Members
  • 788 posts
  • Gender:Female

Posted 25 July 2013 - 01:41 PM

Yes, stress aggravates cataplexy for me...and coming off meds also did it for me. I have been a total wreck in my life and fought my way back. You can too. Be kind to yourself and report to your Doctor what you're going through. One kind of med should be out of your system before starting something else IMHO.
P.S. My hubby always got me laughing in pool and I came close to drowning a few times...take it easy!

#3 Hank

Hank

    Member

  • Members
  • 1,308 posts
  • Gender:Male

Posted 25 July 2013 - 02:11 PM

What medications are you coming off. Some medications may cause a REM rebound as well. I may have some suggestions.

#4 sk8aplexy

sk8aplexy

    Member

  • Members
  • 331 posts
  • Gender:Male
  • Location:IN
  • Interests:Balance & Proportion of Tacos. Care & Respecting. Pools & Concrete Skateboarding. Observing & Contemplating. Future & Traveling. Technology & Evolving. Philosophy & Words...

Posted 25 July 2013 - 09:12 PM

Careful eating while either watching something funny or while joking around.

Watching 'Curb Your Enthusiasm' freaked me out one day because 1) I had a mouthful of food and 2) I was sitting at my desk in a chair without arm rest; not necessarily expecting what was really really funny oncoming, it triggered a pretty severe Cataplexy and I slid off my chair gradually while having to attempt to not choke...

 

It takes time, but pay close attention to yourself, how the medications effect you ("especially in the first few months, the benefit must outweigh the risk" [quoting the Director of Standfords Center for Narcolepsy from when I listened to him at a discussion -is the main place/he's the main doctor / for Narcolepsy-]) and try to learn what seems to trigger the attacks for you.  Adjusting is important, frustration and fighting the attacks (for me) make them way worse.  Once one has occurred, more are 'more likely or easier' to occur, there after (that day or phase of time).  Stress, anxieties and being exhausted, seem to be very common in escalating the likelyhood that Cataplexy will occur.

For me, when they're severe, getting down to the ground ASAP and breathing/relaxing/focusing on my body/ignoring whatever triggered it, helps it to dissipate quickly...

Narcolepsy is complex and all of the symptoms are variable, Cataplexy is not unpredictable but neither predictable.  Each of us have similarities, but different degrees of variations and no two of us are the same.

Ferret, Hank and I, seem to be somewhat similar to some extent in our experience/s, of at least having had Cataplexy for a long time and in severe forms/ways... 

Learn about the condition/disorder/disease and know you are in the right place, there's a lot of valuable info here.

To read many others experiences, stories and perspectives will give you a needed edge as well as place to ask questions, linger and very importantly (in time/at times) also vent.